MAUDE Adverse Event Report: STRYKER NEUROVASCULAR CORK TARGET XL 360 SOFT 14MM X 50CM; DEVICE, NEUROVASCULAR EMBOLIZATION

STRYKER NEUROVASCULAR CORK TARGET XL 360 SOFT 14MM X 50CM; DEVICE, NEUROVASCULAR EMBOLIZATION
Catalog Number M0036121450
Medical Device Problem Codes Break (1069); Migration or Expulsion of Device (1395)
Health Effect - Clinical Codes Neurological Deficit/Dysfunction (1982); Thrombosis (2100); No Known Impact Or Consequence To Patient (2692); Device Embedded In Tissue or Plaque (3165)
Date of Event 08/22/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This is the first of 2 records.Subject device is not available.
 
Event or Problem Description
It was reported that during coil embolization of a ruptured distal right internal carotid artery (ica) aneurysm, during repositioning, the first subject coil and then a second coil proximal section stretched and the main coil broke.Platelet aggregation inhibitor were administered.There were attempts to retrieve the first subject coil by 2 different snare devices.Then stenting procedure by buddy wire technique was performed in the carotid bulb in order to tackle down the broken coil.The procedure was completed with complete coiling of the aneurysm.Patient clinical condition is unknown at this time.
 
Additional Manufacturer Narrative
Executive summary: corrected.Concomitant products grid: added.Patient code grid : corrected.Device code grid : corrected.This is the first of 3 records.
 
Event or Problem Description
It was reported that during coil embolization of a ruptured distal right internal carotid artery (ica) aneurysm, during repositioning, the first subject coil and then the second coil proximal section stretched and both main coils broke.There were attempts to retrieve the first coil by 2 different snare devices.A 3rd coil was placed uneventfully.Thrombus formed in the treated vessel after placement of the 3rd coil.Platelet aggregation inhibitor was administered.A stent was placed in the carotid bulb to tackle down two broken coils.Complete coiling of the aneurysm was achieved.Patient clinical condition is unknown at this time.
 
Additional Manufacturer Narrative
The device history record (dhr) review confirms that the device met all material, assembly and performance specifications.The subject device was not returned for analysis; therefore, physical as well as a functional testing could not be performed.The complaint information stated that the coil stretched and broke during retraction and repositioning.This led to the stretched coil protruding into the parent vessel which led to thrombosis.Therefore, an assignable cause of operational context has been assigned to this investigation.Expiration date: added.Manufacturing date: added.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The device history record (dhr) review confirms that the device met all material, assembly and performance specifications.The subject device was not returned for analysis; therefore, physical as well as a functional testing could not be performed.The complaint information states that the coil stretched and broke during retraction and repositioning.This led to the stretched coil protruding into the parent vessel which led to migration, unretrieved device fragments and thrombosis and subsequent patient complications.Therefore, an assignable cause of operational context has been assigned to this investigation.A medwatch report (mw 5065280) was received on 18-october-2016 regarding adverse events for the subject coils.At the time mfr report # 3008881809-2016-00260 for the 1st coil was filed with an awareness date of 18-october-2016.It was found out later by the investigation team on 11 january-2017 that mfr report # 3008881809-2016-00260 was a duplicate of mfr report # 3008881809-2016-00169.Fda has been notified in mfr report # 3008881809-2016-00260 of the duplicate issue.
 
Event or Problem Description
The patient presented with a ruptured large supraclinoid right internal carotid artery (ica) aneurysm with subarachnoid hemorrhage and mild hydrocephalus.During embolization of the aneurysm, the first coil (subject coil) was placed inside the aneurysm but stretched out of the aneurysm and down the vasculature and broke off the delivery wire.Following unsuccessful attempts to retrieve the coil by 2 different snare devices, stenting procedure by buddy wire technique was performed in the carotid bulb of the right ica in order to tackle down the broken coil.The same issue of stretching down the vasculature and breaking occurred with the second coil.No attempts to retrieve the second were performed.The third coil was uneventfully placed; however, after the last coil deployment thrombus formation was noted at the treated vessel.Intra-arterial integrilin was given to the patient to treat the vessel thrombosis.The procedure was completed with complete coiling of the aneurysm.The patient had long term deficit with speech, cognitive and linguistic deficits requiring 24 hour supervision for safety.It is unknown if the patient¿s condition post-procedure related to the reported devices malfunction and subsequent thrombosis or to the patient¿s presenting condition before procedure.

Brand Name
TARGET XL 360 SOFT 14MM X 50CM
Common Device Name
DEVICE, NEUROVASCULAR EMBOLIZATION
Manufacturer (Section D)
STRYKER NEUROVASCULAR CORK
ida industrial estate
model farm road
cork NA
MDR Report Key5949428
Report Number3008881809-2016-00169
Device Sequence Number16335956
Product Code HCG
UDI-Device Identifier04546540711540
UDI-Public(01)04546540711540(17)190228(10)18839198
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K123377
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/03/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2019
Device Catalogue NumberM0036121450
Device Lot Number18839198
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 08/22/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Initial Report FDA Received Date09/14/2016
Supplement Report FDA Received Date10/05/2016
11/17/2016
02/03/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
TARGET COIL (STRYKER)
Outcome Attributed to Adverse Event Required Intervention;